Pennsylvania, 2024

Drought in Pennsylvania, July 23 to 31, 2024

July 23 to 31, 2024 · NWS PBZ · 3 events in 3 counties and zones

Portions of Fayette and Westmoreland counties in Pennsylvania were added to the Severe Drought (D2) areas of the Drought Monitor on July 23rd. Conditions have gradually deteriorated through the region, with Severe Drought continuing into September.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Portions of Fayette and Westmoreland counties in Pennsylvania were added to the Severe Drought (D2) areas of the Drought Monitor on July 23rd. Conditions have gradually deteriorated through the region, with Severe Drought continuing into September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 23, 6:44 AM EST, 16 minutes earlier.

Area forecast discussion, Jul 23, 6:44 AM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
744 AM EDT Tue Jul 23 2024

.SYNOPSIS...
Seasonable temperature in an unsettled pattern will continue
until a Thursday cold front moves through. A warm-up is expected
into the weekend with dry weather returning.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Patchy fog but otherwise dry in the morning.
- Isolated to widely scattered showers and thunderstorms
  possible in the late afternoon and evening; best chances
  across northern West Virginia.

______________________________________________________________

Patchy fog has developed across much of the area early this
morning, with the greatest coverage and most dense fog occurring
in areas that saw appreciable rainfall during the day Monday.
This fog should dissipate by mid to late morning, with the first
half of today remaining otherwise dry.

Upper troughing remains in place over the central CONUS to kick
off the forecast, with the trough axis oriented roughly
northeast-southwest from the Great Lakes into northern Texas.
This feature remains generally unchanged over the next 24 hours,
save for a series of weak embedded shortwaves that ripple their
way through the flow. Just downstream from this trough, the
local area remains firmly entrenched under a deep layer west-
southwest flow, maintaining status quo with regard to the
existing above-normal regional moisture and temperature trends.

Two distinct features will drive rain chances today, both of
which are weak shortwaves but coming in from different sources
areas. One wave lifts quickly from AL/MS northeastward through
WV and the mid-Atlantic coast. The other wave simultaneously
rotates from the upper Midwest eastward across the Great Lakes
to our north. The result is enhanced forcing to the south of the
local area (central WV) and to the north of the local area
(closer to Lake Erie). These will be the areas with the
greatest chance of seeing showers and thunderstorms this
afternoon and evening, while the rest of us stuck between them
(including most of southwest PA, eastern OH, and the northern WV
panhandle) will see weaker forcing and thus a lesser coverage
and lower chances. Rain chances generally taper everywhere
overnight, with the exception being areas southeast of
Pittsburgh over northeast WV where a weak 500mb jet continues
to support scattered convection into Wednesday morning.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
KEY MESSAGES:

- Precipitation chances continue ahead of an approaching upper
  trough and attendant cold front.
- Temperatures and moisture continue to trend above normal.

_________________________________________________________________

The larger upper trough system that had remained in place over
the central CONUS (mentioned above in the Near Term discussion)
finally begins to advance eastward Wednesday and will be
centered more over southern Ontario and the Ohio Valley by
Thursday morning. Weak surface cyclogenesis occurs in southern
Ontario and the resulting surface low lifts northeast across
eastern Canada into Wednesday night, with a trailing cold front
advancing southeastward across the Great Lakes. A weak pre-
frontal trough that advances into the local area ahead of the
approaching front could serve as a focus for scattered
thunderstorm activity late Wednesday afternoon and evening.
Marginal instability (HREF suggests SBCAPE ranging from roughly
500-1000 J/kg) and better organized flow aloft with the
approaching trough could lead to a low-end threat for damaging
winds, particularly if storms can organize into line segments as
some of the CAMs might suggest. The Storm Prediction Center has
areas northwest of Pittsburgh highlighted in a Marginal Risk
(Level 1 out of 5) for this threat, in general agreement with
machine learning damaging wind probabilities.

Rain chances continue through Wednesday night in a moisture-rich
environment under unsettled flow, though thunderstorm chances
(and the associated severe threat) would diminish after dark
with the loss of daytime heating and surface-based instability.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
KEY MESSAGES:

- A cold front will pass Thursday and provide the highest
  chance of rain this week.
- Dry, warm weather is forecast for the weekend.

________________________________________________________________

The surface cold front mentioned above in the Short Term
discussion is expected to pass through the local area during
the daytime hours on Thursday. The front will serve as the best
source of lift we will see this week and therefore brings with
it the highest rain chances of the week. At this time, roughly
half of ensembles continue to depict around 500 J/kg to 1000
J/kg SBCAPE and roughly 20kts of bulk shear, suggesting that
storms that form along and ahead of the front may remain sub-
severe, but worth monitoring. Temperatures on Thursday remain
near-average, but are followed by seasonably cool temperatures
Thursday night with fog potentially returning in areas that see
skies clear out and that saw rain during the afternoon/evening.

Ensemble clusters are in good agreement on a building ridge into
the weekend and early next week that would signal high
confidence in a return to a drier pattern with seasonably warm
temperatures.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Dense fog and low stratus are in place across much of southwest
PA and northern WV, with patchier, more valley-based coverage in
southeast Ohio. Expect IFR/LIFR conditions to continue initially
before improvement in the 13Z-14Z timeframe due to increased
heating/mixing, although some cirrus southeast of PIT may
briefly delay a return to VFR at MGW.

Scattered to broken cumulus development will follow the
dissipation of fog later this morning, with areawide VFR
conditions forecast by 16Z, along with a light southwest wind.
Scattered showers and a few thunderstorms are expected to
develop this afternoon in modest instability. For now,
maintained VCSH mention at locations with the higher threat,
mainly the I-80 terminals (FKL/DUJ) and MGW, closer to the
ridges.

Most precipitation should cease by late evening, with a broken
deck of mid and high clouds persisting through the night.

.Outlook...
Scattered showers and thunderstorms and restrictions, especially
during the afternoon and evening hours, are expected through
Wednesday, as shortwaves embedded in southwest flow cross the
region. Showers and thunderstorms are likely on Thursday with
the passage of a cold front. VFR returns Friday under high
pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Cermak/Milcarek
NEAR TERM...Cermak
SHORT TERM...Cermak
LONG TERM...Cermak/Milcarek
AVIATION...MLB/CL
Hazardous weather outlook, Jul 23, 2:38 AM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
338 AM EDT Tue Jul 23 2024

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-240745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
338 AM EDT Tue Jul 23 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TC

In the hours before

Special weather statement, Jul 23, 3:29 AM EST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
429 AM EDT Tue Jul 23 2024

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-231300-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of New Philadelphia, Dover, Carrollton,
Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz,
Steubenville, Zanesville, Cambridge, Martins Ferry,
St. Clairsville, Caldwell, Woodsfield, Sharon, Hermitage,
Grove City, Oil City, Franklin, Tionesta, New Castle,
Ellwood City, Butler, Clarion, Punxsutawney, Brookville,
Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area,
Kittanning, Ford City, Washington, Canonsburg, Waynesburg,
Murrysville, Greensburg, New Kensington, Lower Burrell, Latrobe,
Monessen, Ligonier, Donegal, Uniontown, Champion, Ohiopyle,
Indiana, Armagh, Weirton, Follansbee, Wellsburg, Wheeling,
Moundsville, New Martinsville, Fairmont, Morgantown,
Coopers Rock, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg,
Hazelton, Parsons, Hendricks, Saint George, Davis, Thomas,
and Canaan Valley
429 AM EDT Tue Jul 23 2024

...PATCHY DENSE FOG THIS MORNING...

Patchy dense fog is ongoing early this morning, with the highest
concentration occurring in and around river valleys as well as
areas that received heavier rainfall on Monday. Expect rapid
changes in visibility over short distances, potentially down to a
quarter mile or less at times.

Remain alert and use extra caution if traveling. Remember to slow
down, increase the distance between you and the vehicle ahead of
you, and use low beam headlights. Fog should begin to dissipate
by or shortly after 9AM EDT.

TC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Fayette Ridges

When
July 23, 7:00 AM EST to July 31, 11:00 PM EST
Where
Fayette Ridges forecast zone
Reported by
Drought Monitor
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Severe Drought conditions started July 23rd and continued in the end of September.

Drought, Westmoreland Ridges

When
July 23, 7:00 AM EST to July 31, 11:00 PM EST
Where
Westmoreland Ridges forecast zone
Reported by
Drought Monitor
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Severe Drought conditions started July 23rd and continued in the end of September.

Drought, Fayette

When
July 23, 7:00 AM EST to July 31, 11:00 PM EST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Severe Drought conditions started July 23rd and continued in the end of September.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206894, 1206895, 1206896.